advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Acworth, Georgia, USA:

My eight year old son was diagnosed as severe ADHD one and a half years ago and type 1 diabetes six months ago. He is still in the honeymoon period. He takes long acting ADHD medications on a daily basis. In the afternoon, his blood sugar is checked before the bus. If it is too high or low, I pick him up after school. We just recently increased his ADHD medications and found that he is constantly going low in the afternoon. We have added additional snacks and readjusted his numbers according to the endocrinologist's office, but are still having a problem. Do you have any suggestions as to why this might be happening? Do you know of any research concerning ADHD medications and the affects on diabetes?

Answer:

I'm unaware of any evidence that ADHD medications have much effect on blood sugars. I suspect your son simply needs an adjustment to his insulin dosing to better meet his current needs. Often, with young children, changes may be necessary on a weekly (or more often!) basis to account for changing needs regarding activity and food intake.

MSB

Additional comments from Debbie Butler, MSW, LICSW, Licensed Clinical Social Worker:

Some people have found that ADD and ADHD medications have caused a loss of appetite. This is important to monitor because if your child is not as hungry and is eating less, the child's insulin needs may need to be adjusted. I would encourage you to discuss this with your child's diabetes health care team as well as the doctor prescribing the ADHD medication. There may be another ADHD medication that does not have the side effect of loss of appetite.

DB

DTQ-20060314190856
Original posting 21 Mar 2006
Posted to Hypoglycemia and Other

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.